Heroin Overdose

heroin overdose hope for tomorrow

Heroin-involved death rates in the United States decreased 32% between 2020 and 2021. While that’s a good sign, and an indication that treatment and education Hope for Tomorrow provides is working, any deaths from heroin are too many. Despite heroin overdose’s lessening impact on our communities, that education needs to continue. Do you know how heroin overdose works, and what to do if one happens in front of you? Read on to learn more about how you can help..

What Is a Heroin Overdose, and How Does It Happen?

A heroin overdose happens when you take more heroin than your body can handle. It’s also sometimes called heroin poisoning.

Heroin impacts neurons in the brain responsible for breathing, slowing it down. If your brain is flooded with heroin, your breathing can slow to dangerous levels. The rest of your body won’t receive the oxygen it needs, causing system-wide problems.

Dangers of an Overdose, and the Health Complications It Can Cause

If not handled quickly enough, heroin overdose can cause death. This usually happens due to breathing stopping, but can also occur because of a lack of oxygen to the heart, which can induce cardiac arrest. Heroin suppresses your gag reflex, so people who throw up while overdosing may choke on their own vomit as well.

When dealt with in time, people who experience a heroin overdose can often continue their lives without serious complications. In some cases, though, a lack of oxygen to the brain can cause permanent brain damage.

what is a heroin overdose and how does it happen

Early Warning Signs & Symptoms of a Potential Heroin Overdose

Knowing the signs of a heroin overdose can save a life. Watch out for the following:

  • Breathing complications
  • Extremely small pupils
  • Weak pulse
  • Bluish or grayish tongue, nails, lips, and skin
  • Stomach spasms
  • Confusion
  • Falling unconscious
  • Gurgling sounds
  • Limp body
  • Unresponsiveness

What to Do in the Event of an Overdose

If you suspect someone is overdosing, call for medical help right away. Most states, including West Virginia, have Good Samaritan Laws protecting people from legal trouble for helping during an overdose.

If you have naloxone on hand, administer it. Naloxone is available over the counter in most pharmacies in a nasal spray. Naloxone can reverse an overdose, but medical help is still necessary to ensure the safety of the person overdosing.

Make sure you give the medical personnel as much information as you can about the person experiencing an overdose. How much heroin they took, when they took it, and their body weight are good things to know and share in the event of an overdose.

Who Is at Risk of a Heroin Overdose? Warning Signs and Risk Factors

Anyone can overdose on heroin, but overdoses on heroin alone are quite rare. Most overdoses happen due to combining heroin with other substances, which can create a dangerous cocktail.

A person who is returning to heroin use after stopping for a while is at greater risk of overdosing than others, too. After their break from the substance, their body isn’t as used to it anymore, meaning the “usual dose” the person used to take will have more of an effect. It may now be too much for their body to handle, causing an overdose.

Individuals with trauma, unaddressed mental health concerns, and who live in an environment that encourages substance use are also more likely to experience a heroin overdose.

early warning signs and symptoms of a potential heroin overdose

What Are the Treatment Options for Heroin Addiction in West Virginia?

Heroin overdose is one of the scariest threats when you’re involved with heroin, or know someone who is. It’s always a looming fear for loved ones, and is a lingering concern for anyone using it. As long as someone consumes heroin, especially if it’s alongside other substances, overdose is a possibility. The only way to be sure to avoid it is to stop using heroin, and that’s easier said than done.

Thankfully, heroin addiction treatment provides the help and support needed for recovery from heroin use disorder. Taking the first step and starting treatment isn’t easy either, but it will change your life, and in some cases, save it.

Hope for Tomorrow is home to passionate, empathetic staff, and we’re ready to show you why it’s a second home for so many patients, too. No matter who you are and what your history is, you deserve recovery, and you’re welcome at our facility. We won’t just address your heroin use disorder – we’ll help you heal from trauma and underlying mental health concerns that make quitting heroin so difficult. Give us a call at 877-679-8162 to learn more.

Treatment today for a brighter tomorrow.

FAQs

What do I do if someone is overdosing on heroin?

The first step is to call for medical help as soon as possible. Then, if you have it, administer naloxone. Stay with the person until help arrives, and be prepared to answer questions about the person’s heroin use.